Alert archive / California / Wind Advisories in 2023

Wind Advisory 20, NWS San Francisco Bay Area, CA

December 19, 2023Monterey County, California

NWS San Francisco Bay Area, CA issued this wind advisory at Dec 19, 2023, 9:32 PM PST for Monterey County, California. It took effect at Dec 20, 2023, 4:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2023, 9:32 PM PST (05:32 UTC)
In effect from
Dec 20, 2023, 4:00 AM PST
Expired
Dec 20, 2023, 7:00 PM PST
In force
15 hr
Issued by
NWS San Francisco Bay Area, CA

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 115 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 5.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2023-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2023-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

810 
WWUS76 KMTR 200532
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
932 PM PST Tue Dec 19 2023

CAZ517-201345-
/O.NEW.KMTR.WI.Y.0020.231220T1200Z-231221T0300Z/
Santa Lucia Mountains and Los Padres National Forest-
932 PM PST Tue Dec 19 2023

...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM PST WEDNESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Santa Lucia Mountains and Los Padres National Forest.

* WHEN...From 4 AM to 7 PM PST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Locally higher wind gusts exceeding 50 mph
  are possible on ridgetops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
1 follow-up statement
191 
WWUS76 KMTR 201209
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
409 AM PST Wed Dec 20 2023

CAZ517-210300-
/O.CON.KMTR.WI.Y.0020.000000T0000Z-231221T0300Z/
Santa Lucia Mountains and Los Padres National Forest-
409 AM PST Wed Dec 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Santa Lucia Mountains and Los Padres National Forest.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Locally higher wind gusts exceeding 50 
  mph are possible on ridgetops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Dec 19, 3:47 PM PST, 5 hours 45 minutes earlier.

Area forecast discussion, Dec 19, 3:47 PM PST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
347 PM PST Tue Dec 19 2023

...New AVIATION...

.SYNOPSIS...
Issued at 130 PM PST Tue Dec 19 2023

Wet weather prevails through midweek. The next best chances for
widespread rain arrive late tonight and into Wednesday. Dry
conditions return in the late week and last well into the holiday
week.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 135 PM PST Tue Dec 19 2023

Scattered showers linger through the afternoon and evening, with
only light to moderate rain rates expected.

The next low pressure moves south along the coast overnight, pushing
a slow moving rainband onto coastal areas in the late night,
becoming widespread into Wednesday morning. Rain rates do not look
to be particularly high, mostly moderate, but the slow passage of
this band means rain totals will add up over time.

Adjustments made in the most recent forecast package slightly
delayed the time of arrival of this band, and compensated for the
band not moving as far inland for areas south of Sonoma Co during
the initial rains. This means coastal rain totals remain similar,
while more the interior portions of the East Bay and interior
portions of Monterey and San Benito counties have have seen some
rainfall reductions. Breezy and gusty conditions form along the band
and linger through the day before easing into the late night. The
rotation of the low will cause the same rain band to move north into
Wednesday evening before dissipating into the night.

Additional concerns will be with coastal flooding, as the low
pressure passes during high tides. These tides, with already steady
going rain and the added push of the low pressure could make for
flooding along the coast and coastal SF Bay.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 135 PM PST Tue Dec 19 2023

Showers weaken and become more scattered late Wednesday night as the
low pushes south and east, becoming NWS LOX's problem. Expect
lingering light rain around southern Monterey Co for Thursday before
the forecast mostly dries out.

The longer term forecast stays mostly dry aside for some drizzle
possible in the late week and over then weekend. The shifting
pattern will cause another round of gusty winds Friday night, but
the strongest winds look to stay over the ocean.

Additional rainfall is being hinted at for the end of 2023, but
longer term models have been struggling to track it. Be sure to
check in!

&&

.AVIATION...
(00Z TAFS)
Issued at 333 PM PST Tue Dec 19 2023

Showers are clearing out of the area and there should be a break
through the evening hours. Some patches of clearing are possible,
but overall mostly VFR ceilings will persist with cloud bases in
the 3,000 - 5,000 ft range. Most stations are reporting FEW or SCT
lower clouds, and it's possible an MVFR ceiling could form over
the next 6 hours. Winds continue out of the S, but will gradually
shift to easterly towards the end of the TAF period. Another band
of showers is set to arrive overnight and persist through the
morning Wednesday.

Vicinity of SFO...Currently VFR, with a few lingering showers in
the area. These should soon clear with a favorable VFR window in
the evening. SSW winds are moderate at the moment, and should
maintain strength through the evening. Showers return overnight
and will persist through the morning Wednesday. There is a slight
chance some of the early morning showers could generate some
lightning and high rain rates. Regardless, roughly 1/2 inch of
rain is expected to fall between 12 and 18 UTC.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...The current VFR window should last
through the evening. Rain returns overnight, along with MVFR
ceiling and moderate gusty winds. SNS is more vulnerable to SE
winds early in the morning, with MRY becoming more vulnerable as
the winds shift E in the afternoon.

&&

.MARINE...
(Tonight through next Sunday)
Issued at 135 PM PST Tue Dec 19 2023

Winds are increasing as the next low pressure approaches the
waters. This low will move south and parallel to the California
coastline through Thursday, bringing another round of potentially
heavier rain, isolated thunderstorms, and gusty southerly late
Wednesday. Elevated seas are expected again as a new northwest
swell builds tonight into Wednesday. Dry weather and northerly
winds return by the end of the week, with gusty and gale force
winds possible into Friday night.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory from 3 AM to 7 AM PST Wednesday for
     CAZ006-506-508.

PZ...Small Craft Advisory until 3 AM PST Wednesday for Pt Pinos to Pt
     Piedras Blancas 0-10 nm-SF Bay N of Bay Bridge.

     Small Craft Advisory from 3 AM to 9 PM PST Wednesday for Mry Bay.

     Small Craft Advisory until 9 PM PST Wednesday for Pigeon Pt to
     Pt Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt Arena to
     Pt Reyes 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

     Gale Warning from 3 AM to 3 PM PST Wednesday for Pt Pinos to Pt
     Piedras Blancas 0-10 nm.

     Small Craft Advisory until 9 PM PST this evening for Pt Arena to
     Pt Reyes 10-60 NM.

     Small Craft Advisory from 3 AM Wednesday to 3 AM PST Thursday
     for Pt Arena to Pt Reyes 10-60 NM.

&&

SHORT TERM...Murdock
LONG TERM....Murdock
AVIATION...Flynn
MARINE...Murdock

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 2:34 AM PSTSmall Craft AdvisoryMTR24 hr
Dec 20, 4:06 AM PSTSpecial Marine WarningMTR39 min
Dec 20, 4:29 AM PSTAreal Flood AdvisoryMTRMarin, Sonoma4 hr
Dec 20, 6:14 AM PSTAreal Flood AdvisoryMTRMonterey3 hr
Dec 20, 6:18 AM PSTAreal Flood AdvisoryMTRSanta Clara, Santa Cruz3 hr
Dec 20, 6:23 AM PSTSpecial Marine WarningMTR22 min
Dec 20, 6:44 AM PSTAreal Flood AdvisoryMTRMonterey, Santa Cruz2 hr
Dec 20, 6:46 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Santa Clara119 min
Dec 20, 6:47 AM PSTSpecial Marine WarningMTR13 min
Dec 20, 6:49 AM PSTAreal Flood AdvisoryMTRMonterey116 min
Dec 20, 6:59 AM PSTSpecial Marine WarningMTR31 min
Dec 20, 7:01 AM PSTAreal Flood AdvisoryMTRMonterey, Santa Clara, Santa Cruz106 min
Dec 20, 7:20 AM PSTSpecial Weather StatementMTRSanta Cruz25 min
Dec 20, 7:25 AM PSTAreal Flood AdvisoryMTRSanta Clara, Santa Cruz65 min
Dec 20, 7:32 AM PSTAreal Flood AdvisoryMTRCity and County of San Francisco, San Mateo4 hr
Dec 20, 7:45 AM PSTAreal Flood AdvisoryMTRMonterey106 min
Dec 20, 7:47 AM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara, Santa Cruz58 min
Dec 20, 8:13 AM PSTSpecial Weather StatementMTRMonterey17 min
Dec 20, 8:41 AM PSTAreal Flood AdvisoryMTRMarin, Sonoma3 hr
Dec 20, 8:47 AM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara, Santa Cruz118 min
Dec 20, 8:54 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa2 hr
Dec 20, 8:58 AM PSTAreal Flood AdvisoryMTRMonterey, San Benito2 hr
Dec 20, 9:29 AM PSTAreal Flood AdvisoryMTRMonterey61 min
Dec 20, 9:31 AM PSTAreal Flood AdvisoryMTRSonoma3 hr
Dec 20, 9:45 AM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara60 min
Dec 20, 10:46 AM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara, Santa Cruz50 min
Dec 20, 11:02 AM PSTAreal Flood AdvisoryMTRMonterey, San Benito33 min
Dec 20, 11:38 AM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara4 hr
Dec 20, 12:05 PM PSTCoastal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 2 more21 hr
Dec 20, 3:59 PM PSTAreal Flood WarningMTRMonterey, San Benito, Santa Clara3 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.